Sorry for being so cryptic Liz, I just meant that Arimidex didn't work for me as my cancer returned and so I had to come off it and try something else - that something else being Taxotere and Herceptin (still on the Herceptin). I am now stable and doing well, thank goodness.
Arimidex side effects? Hi Blondie,
thanks so much for your response - I will try posting on the other forums you suggested to see if anyone has some positive information.
I am a little perplexed by your statement: "Arimidex gave up on me, not the other way around".- could you possibly explain this please? . I have been on Arimidex for some 3 yrs now, and I guess the problems have continually accelerated. I haven't felt able to talk to any doctor about them - the GP is kind and compassionate but absolutely clueless; the gastro is brilliant ,but bc is not his field of expertise, and of course, I don't get to see an Oncologist. After rads in Nov 2003, I have only seen him once, at a private appointment at the Nuffield to ascertain my HER2 status. Luckily I was negative, which he said was a good prognosis - there has to be some light in this tunnel sometimes, doesn't there? My bc nurse is absolutely fantastic, but she only works for the bc surgeon and has nothing to do with the Oncology Dept. Feels like being stuck between a rock and a hard place. I hate to bother her until I have some definite results from the DEXA scan and blood tests - thankfully in a week's time.
I have a great friend in Florida, whose husband was diagnosed with stage IV terminal lung cancer - had his right lung out, then it spread to his kidney and had that out - but, bless him he is still here 6 years later and doing brilliantly at 78 yrs old. A shining inspiration and example to us all - however, his treatment cost some $1m, which was luckily covered by their insurance. Trish emailed me today to say that she has a number of friends with bc (she lives on a seniors' gated golf community) who suffer from muscular and joint pains from taking Arimidex, and they deal with it by taking painkillers. Not my way to go....she suggests regular massages or heat pads, but I want to get to the bottom root cause of the problem before I go that route.
Hey, life is not that bad really - living in a place where most people would give their eye teeth to be - in a old Fort on Plymouth Sound - had some horrendous weather these past 2 weeks with a ship going aground and an American submarine, just outside our windows, losing 4 officers in a freak wave, two of whom drowned. Our harbour and jetty are strewn with huge rocks and the western sea wall walk is cordoned off due to huge corrosion from the bad weather.
Thanks again, for replying - much appreciated.
I am afraid that the Arimidex gave up on me and not the other way around - I was on it for about 6 months or so before it stopped working. I am sure I have read on this site that some people have been recommended to take ibuprofen for the pain and that for a lot of them the pain only lasts for a couple of months and then settles down. You can hope!!
I would try posting on the 'living with breast cancer' or even the 'secondaries' site as you may get a more informed response from people who are taking Arimidex now.
You sound positive despite living a 'half life' so all the best and see if you can't get the rest of your life back!
Blood and bone tests Hi Blondie -
thanks so much for responding - I sometimes feel like an absolute klutz, having put up with so much with Crohn's for 35 yrs, it has often felt like bc was a breeze! Neither I, nor my lovely long suffering and supportive husband ever felt I would die when I got bc, but having lost a treasured friend 2 weeks ago to Crohn's and cancer, I know that is a definite possibility.We both think we have a reality check now.
It is interesting that you said your balance was affected by FEC, as I also mentioned this to my gastro a couple of weeks ago (only medic these days who takes any interest in my multiple problems, as I have to see him every 3 months because I am on permanent methotrexate chemo) - told him I can't even put my knickers, socks or trousers on without sitting down as I fall over otherwise. Guess this is why he has ordered these new blood tests and the DEXA bone scan.
How did you decide to stop taking Arimidex? I am very concerned I will get a bc recurrence, if I stop it, as the cancer had spread to my lymph nodes. Did you go back onto tamoxifen? Is there any other treatment/medications?
My other main problem is sleeping - my hip pain is so much worse when I go to bed - no matter which way I sleep, the pain wakes me up almost every hour. It has now got so bad I go to bed after clearing up after dinner, usually 7.30 pm and sleep, intermittently, for 12 hours. I feel I am living a half life. But...still thankful to be here and able to smell the roses.
Thanks again for sharing and caring.
I too wondered if it might be the Arimidex. I found that I had difficulty with joint pain and getting out of cars was a particular nightmare for me. My elbows felt like I had tennis elbow in both. Arimidex didn't work for me so I had to come off it and the pains went away! I also remember that my balance was affected by FEC (10 years ago now) but that got better within a few months.
I hope you get your side-effects sorted, it is bad enough to have this disease without having all that to contend with too.
Dear Liz Very pleased to read that you contacted the nurses for further information and that you found this service so helpful.
blood tests Many thanks Moderator for suggesting I contact the Ask the nurse service.
A wonderful nurse rang me today and suggested my musuclar problems could be due to my taking Arimidex. That never occurred to me. She suggested I ring my local bc nurse for an appt with my Oncologist - I was discharged by him 3 yrs ago after finishing chemo and rads, and only now see my bc surgeon annually for a check up - don't know why, guess that is the protocol at my hospital.
I today got an appt for the DEXA bone density scan in 10 days time, so will wait and see what that shows before I bother her. If it shows any significant bone loss I will ask for a consult with the Onc as your nurse suggested, to get his opinion as to whether I should continue with Arimidex or go back onto Tamoxifen. I have the new blood tests the same day at my GP's and the results of those may offer some insight. I had a DEXA scan 4 yrs ago, because of my previous Crohn's medical history. before I got bc, and that was above average, which my gastro thought surprising since I took prednisolone for some 30 yrs.
Interestingly, when I got the DEXA appt the accompanying leaflet mentioned various parameters as to why the test was being done i.e ; long term steroid use, family osteoporosis,early menopause, hysterectomy at 41 yrs- I can tick all those boxes, but there was no mention of using aromatose inhibitors like Arimidex. Perhaps I should mention this to the technician?
I did have a bone scan(not a DEXA) some 18 months ago when I first mentioned my hip bone pain to a bc registrar, and he sent me straight away for the scan as he thought it may be mets. Radiologist's report said "arthritis", but I am beginning to doubt that opinion at present.
I have been in touch with Medhelp's Gastro "Ask the Doctor" service about the new blood tests and he thinks they could be related to the liver, which is a bit concerning.
Just grateful that I have a great gastro, who says my problems are "empirical", as the Onc is not interested.
Thank you sincerely for your help. I feel much more focused and calmer tonight.
Blood tests Dear Moderator,
Thank you for replying. I have sent an e-mail to the Ask The Nurse service.
Dear Liz Sorry to read that you are feeling confused about the medical tests you are due to undergo. You are welcome to contact the nurses on our helpline who will be able to offer you further information and support regarding your concerns. Please feel free to contact the helpline on 0808 800 6000 which is open Monday to Friday 9am-5pm and Saturday 9am-2pm.
Blood tests - creatinine levels etc. Hi -- wonder if anyone can help as I am totally confused about some new blood tests my gastro has ordered - yeah, know this is not a gastro site, but I am wondering if my problems are caused by FEC chemo and current use of methotrexate, which was used for bc before the new drugs came along. I have a 35 yr history of Crohn's. I was discharged by my Onc after finishing chemo and rads 4 yrs ago, and only see my bc surgeon annually for a check up.
Saw my gastro last week and told him of severe muscular problems, which have progressively gotten worse since FEC. I can't bend down without help getting up, have fallen off a chair whilst trying to climb on it to clean mirrored wardrobes, chair hit a radiator and had to be junked! I was covered in bruises and very wary of doing that again. Even getting in and out of a car is difficult. I had a bone scan about a year ago after having 3 months of physio for hip pain, and it showed osteoarthritis in both hips, feet and hands. No treatment was offered.
Gastro has ordered some 3 new blood tests and I can't decipher his handwriting. Think the first one is haematocrit, second one is Cardom.../cortisol, and third one is a hieroglyphic with LIT after it. He didn't explain what they are, or for, and it was only when I got home from the hospital did I think to look at the pathology form. He has also ordered a DEXA bone density scan.
I took steroids for some 30 yrs for Crohn's and am now taking Arimidex for bc, along with mtx.
Can FEC chemo cause these side effects? Does anyone know what these blood tests mean? I have Googled creatinine, and it shows kidney problems, which I have never had. I know bc can metastasise to the liver, and that is a concern with my current mtx, but never heard of it going to the kidneys.
Any advice gratefully received.
Blood tests - creatinine levels etc.